MAUDE Adverse Event Report: SMISSON-CARTLEDGE BIOMEDICAL, LLC THERMACOR 1200 INFUSION SYSTEM; PUMP, INFUSION

SMISSON-CARTLEDGE BIOMEDICAL, LLC THERMACOR 1200 INFUSION SYSTEM; PUMP, INFUSION
Model Number TIS-1200
Health Effect - Clinical Code Exposure to Body Fluids (1745)
Date of Event 11/05/2018
Type of Reportable Event Malfunction
Event or Problem Description
All adult critical care units were transitioned to the thermacor for the rapid infusion of fluid and blood products in 2016.Prior to this change, another level 1 rapid infuser was used.This change was originally part of an initiative with labor and delivery, but the scope expanded as it was determined that the level 1 devices were aging and would be incompatible with new iv fluid bags brought in due to product shortages.Each icu received extensive in-servicing on the thermacor prior to implementation.This education has been continued by unit clinical nurse educators to maintain the ongoing competency of staff.Despite initial and on-going education efforts, several challenges using the thermacor? have emerged: patient safety concerns: use of the thermacor? has resulted in significant delays in the administration of blood components during life-threatening clinical conditions requiring massive and rapid transfusion.Blood and blood products are a precious commodity and each time a thermacor? set-up fails, a significant amount of blood is wasted.Staff safety concerns: users have been exposed to blood spray from cracked and easily disconnected tubing.Inefficient use of resources: for effective use, a minimum of 2 or 3 clinicians are required to manage the pump properly due to a high margin for error related to its design.The device is cumbersome to assemble and has large number of clamps and connections that make it vulnerable to air, slow flow rates and/or high-pressure alarms.Education challenges it is cost-prohibitive to use a new thermacor? kit for each episode of training on this low volume/high risk device.Therefore, hands-on training and simulation is difficult because the process of emptying the cassette and tubing for re-use is both time-consuming and complicated.Product representatives provided initial training sessions, as well as a second round of training sessions about 18 months ago in an effort to address user concerns.Device superusers were also identified on each unit, and the clinical nurse educators provide training on an on-going basis.Despite a heavy focus on re-education, the challenges described above have persisted.Manufacturer response for rapid infusing, (brand not provided) (per site reporter).Product representatives provided initial training sessions, as well as a second round of training sessions about 18 months ago in an effort to address user concerns.Device superusers were also identified on each unit, and the clinical nurse educators provide training on an on-going basis.Despite a heavy focus on re-education, the challenges described above have persisted.

Brand Name
THERMACOR 1200 INFUSION SYSTEM
Common Device Name
PUMP, INFUSION
Manufacturer (Section D)
SMISSON-CARTLEDGE BIOMEDICAL, LLC
487 cherry street
third street tower
macon GA 31201
MDR Report Key8083972
Report Number8083972
Device Sequence Number1203531
Product Code FRN
UDI-Device Identifier00857893006004
UDI-Public(01)00857893006004(11)170315
Combination Product (Y/N)N
Initial Reporter StateDC
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/09/2018
Report Date (Section F) 11/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTIS-1200
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Device Age2 YR
Event Location Hospital
Date Report to Manufacturer11/19/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date11/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA11/09/2018